Acne Treatments Questions and Answers Archive

Jan
2002

Q&A: What can I do without insurance for my monthly bout with acne, a sabaceous cyst, and pimples inside my ears?

Question:

I have moderate to more than modrate acne. I know that I have a sabaceous cyst. I get one about every month with my cycle, and my back breaks out as well. IT seems to be getting worse with age, rather than the other way around. I even get pimples inside my ears. THis is all very frustrating. I don't have health insurance that will cover a dermatologist, so what can I afford to do?

- Kimberly

Answer:

 Amy Taub, M.D. - LocateADoc.com

Ask your family doctor to prescribe tetracycline,500 mg twice per day, an oral antibiotic which is very inexpensive. Then get a 10% benzoyl peroxide gel and use it once per day (you can buy this is drugstores or get ClearSkin 10% Gel at www.skinfo.com). This is the least expensive method I know of. You could also browse thru the acne medications available at www.skinfo.com (my web site) at www.skinfo.com/store.cfm. There is the "Complete Anti-Acne Kit" which could help quite a bit, yet the severity of what you describe may make an oral antibiotic necessary to get a really good response.

-- Amy Taub, M.D.
Lincolnshire, Illinois



Jan
2002

Q&A: How do I treat a dry, flaky, red rash around my mouth and corners of my nose?

Question:

I am just about to turm 31 and have recently been experiancing some skin problems around the corners of my nose and my chin (around my mouth). The skin is redish and irratated. It seems to be dry (flaky, I have to keep exfoliating the flaking skin off) but if I put heavy creams or lotions on it it causes it to break out in little bumps or black heads. It tends to feel tight and some times itchy. I can not cover it up with make up as it only makes it look worse. Any suggestions?

- Kate

Answer:

Amy Taub, M.D. - LocateADoc.com

You have what sounds like perioral dermatitis, a condition around the mouth that is like a cross between a rash and acne. It usually needs a topical or oral antibiotic to improve, although it is not contagious and we don't really know what causes it. A short (like 3-4 week) course of oral Tetracycline usually works well.

--Amy Taub, M.D.
Lincolnshire, Illinois



Jan
2002

Q&A: Could I be getting acne breakouts after taking Septra DS for ten mouths because of tolerance or because I started taking Flax oil?

Question:

I have moderate acne and I have been on Septra DS for ten months.It has worked very well but lately my face has been breaking out more and more. About the time it starting breaking out I started taking 1000mg of Flax Oil. Could the Flax Oil have something to do with my face breaking out? Or could it be my building a tolerance to the medication? Any information you could give me I would really appreciate it. Thank you

- Wayne

Answer:

Amy Taub, M.D. - LocateADoc.com

It could be either. I don't know enough about flax seed oil. ALthough I am not a closed-minded doctor, I am skeptical of remedies such as flax seed oil for anything because even if it helps one thing, it could harm another and remains quite untested. I would recommend going off of the flax seed oil and giving it 6 weeks. Bacterial resistance does sometimes occur in treatment of acne. If it doesn't improve after discontinuing the oil, call your doctor and discuss the fact that the medication is not working as well as it used to.

--Amy Taub, M.D.
Lincolnshire, Illinois



Jan
2002

Q&A: What should I do if I have tried everything to remove my facial hair and I do not think I can afford laser hair removal?

Question:

Hello I am a 23 year old White Female and i have facial hair it is not dark, but it is semi-think. Every thing I try makes my face break out. Vaniqa, shaving with an electic razor, and Nair. Please help me I would love to have lazer hair removal but i just can not afford it.

- Jessica

Answer:

Amy Taub, M.D. - LocateADoc.com

There aren't any quick fixes to this problem. Ideally, if the hair is darker than the skin you would have laser. In many places the prices for laser hair removal have dropped due to increased competition. Have you considered electrolysis? This might be effective but will also probably leave you with breakouts. I would consider seeing your doctor or an endocrinologist. Sometimes facial hair is either due to a hormonal imbalance, or, even if the hormone blood tests are normal, hair follicles that are overly sensitive to hormonal stimulation. In this case, a combination of treatment with birth control pills and a medication called spironolactone (which decreases androgenic-male type hormones) can not only decrease hair growth but also reduce acne.

--Amy Taub, M.D.
Lincolnshire, Illinois



Jan
2002

Q&A: What can I use for facial moisturizing and wrinkle-fighting if my skin is very sensitive to lotions and makeup?

Question:

I have very sensitive skin. In fact, I don't wear makeup because I can't find any that doesn't make my face itch or burn. What I am looking for is a moisturizer that will help reduce my dry skin and my fine wrinkles, that doesn't make me break out in acne or rashes. I have tried Neutrogena Anti-Wrinkle, Anti-Blemish, but my face turns red and burns, and breaks out in painful bumps...please help!

- Jennifer

Answer:

Amy Taub, M.D. - LocateADoc.com

You might have rosacea, which, if treated could help to decrease your sensitivity and burning sensations (usual treatments are antibiotic creams and/or oral anitbiotics. For comprehensive info on rosacea, see www.skinfo.com and click on "skintopics"- under this there is a discussion of rosacea, its causes and treatments). The two least bothersome and irritating creams for sensitive skin that I have encountered and that are also moisturizing and wrinkle-fighting are called Kinerase Cream (a plant extract) and Biohydrating Cream (made from polyhydroxy acids which are gentle to sensitive skin, unlike the stinging that often accompanies alphahydroxy acids, yet with all of the benefits). Both can be found and purchased at www.skinfo.com under "skinstore", look under moisturizers or anti-aging categories.

--Amy Taub, M.D.
Lincolnshire, Illinois



Dec
2001

Q&A: Do I need to stop taking Accutane for acne if I need to have a wisdom tooth removed?

Question:

I've been taking Accutane for acne 20 mg (.5mg/kg) once a day for 5 weeks . I have since developed an infection around a wisdom tooth, and it looks like it needs to be removed. Should I stop the Accutane, and, if so, how long should I wait before oral surgery?

- Sarah

Answer 1:

It should not prohibit you from have the tooth removed.

--Charles R. McNamara, DMD
Winter Park, Florida

Answer 2:

David A. King, DDS - LocateADoc.com

Good question. Accutane must be stopped several months prior to cosmetic laser surgery due to its affects on sebaceous gland function and skin keratinization. It is also well known to affect many other areas of your body, including inhibiting contraceptive drugs. Oral skin has both areas of keratinization and without and there are no sebaceous glands in the oral cavity so the chance of problems are most likely small but may slow the healing of the gum tissue. I would suggest you also contact the prescribing doctor.

--David A. King, DDS
Wilmington, Delaware



Dec
2001

Q&A: What do you recommend to lighten my dark African-American skin to deal with acne spots?

Question:

I AM AFRICAN AMERICAN WOMAN WITH VERY DARK SKIN. I HAVE A LOT OF ACNE SPOTS ON MY SKIN. I WAS THINKING ABOUT TO BUY SKIN BLEACHING PRODUCTS TO HELP MY SKIN BO BE LIGHTER. PLEASE GIVE SOME IDEAS ON WHAT TO DO. THANKS

- GEORGIA

Answer:

Amy Taub, M.D. - LocateADoc.com

Stick with a hydroquinone containing product. There are numerous over the counter brands which contain 2% hydroquinone. Ask the pharmacist for suggestions of brand names and use it twice a day. You can buy a product called Lightening Gel which contains 2% hydroquinone as well as polyhydroxy acid at www.skinfo.com (click on Lightening under Skin Store). It can take weeks to months to achieve improvement so give it some time!

--Amy Taub, M.D.
Lincolnshire, Illinois



Dec
2001

Q&A: What can I do to get rid of acne, especially when it appears when my period is near?

Question:

plz help, i got numerous breakouts, i tried almost everyhting but my acne still not clearing specially when my period is getting near..can you recommend something to get rid of my acne ..plz i really appreciate it..

- jen

Answer:

Amy Taub, M.D. - LocateADoc.com

There are innumerable treatments for acne. I like the Complete Acne Treatment Kit at www.skinfo.com, especially since I hand picked the ingredients and products. You need to give any new regimen at least one month to work. If this doesn't work you may need an oral antibiotic to clear things up. For a complete description of the causes and treatments of acne, see www.skinfo.com and click on topics and from there acne. Good luck!

--Amy Taub, M.D.
Lincolnshire, Illinois



Nov
2001

Q&A: How long does adult onset acne typically last?

Question:

How long does adult onset acne typically last?

- Maureen

Answer:

Amy Taub, M.D. - LocateADoc.com

Unfortunately, it is usually a chronic condition, meaning it can last for many years. However, I have yet to meet a woman in her 60's that has active acne, small comfort that that is, unless she has acne rosacea.

--Amy Taub, M.D.
Lincolnshire, Illinois